Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS Flagstaff, AZ

August 22, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2013, 6:54 PM MST for Coconino County, Arizona. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2013, 6:54 PM MST (01:54 UTC)
Expired
Aug 22, 2013, 8:45 PM MST
In force
111 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:30 PM MSTFLASH FLOOD1 Sse Milepost 380 On H, AZFLAGSTAFF SHERIFFS OFFICE REPORTS A LANDSLIDE RESULTING FROM HEAVY RAINFALL HAS OBSTRUCTED THE ROADWAY ON STATE ROUTE 89A NEAR MILE POST 378.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WGUS55 KFGZ 230154
FFWFGZ
AZC005-230345-
/O.NEW.KFGZ.FF.W.0029.130823T0154Z-130823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
654 PM MST THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PORTIONS OF OAK CREEK CANYON...

* UNTIL 845 PM MST

* AT 649 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN AND FLASH FLOODING ALONG HIGHWAY 89-A IN OAK CREEK      
  CANYON FROM MILE POST MARKER 376 TO 381 FROM A THUNDERSTORM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3495 11178 3497 11175 3495 11171 3490 11170
      3487 11171 3486 11177

$$

MCCOLLUM
2 follow-up statements
143 
WGUS75 KFGZ 230206
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
706 PM MST THU AUG 22 2013

AZC005-230345-
/O.CON.KFGZ.FF.W.0029.000000T0000Z-130823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
706 PM MST THU AUG 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

AT 659 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN AND FLASH FLOODING IN 
OAK CREEK CANYON ALONG HIGHWAY 89-A FROM MILEPOST MARKER 376 TO 381. 
HEAVY RAIN AND RUNOFF FROM BRINS MESA AND THE ROCKY SURFACES TO THE 
WEST OF HIGHWAY 89-A COULD INDUCE SOME FLOW OVER THE ROAD BED. AVOID 
TRAVELING THROUGH THIS AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SLIDE ROCK
STATE PARK

LAT...LON 3495 11178 3497 11175 3495 11171 3490 11170
      3487 11171 3486 11177

$$

MCCOLLUM
271 
WGUS75 KFGZ 230345
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST THU AUG 22 2013

AZC005-230351-
/O.EXP.KFGZ.FF.W.0029.000000T0000Z-130823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
845 PM MST THU AUG 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE OAK CREEK CANYON AREA NORTH OF 
SEDONA. RUNOFF FROM EARLIER STORMS WILL CONTINUE TO SUBSIDE THROUGH 
THE EVENING. AT 730 PM...ARIZONA DEPARTMENT OF TRANSPORTATION 
REPORTED A ROCK AND MUDSLIDE AT MILEPOST 378 ON HIGHWAY 89A.

LAT...LON 3495 11178 3497 11175 3495 11171 3490 11170
      3487 11171 3486 11177

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:21 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 3:21 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST THU AUG 22 2013

.SYNOPSIS...
MONSOON MOISTURE WILL REMAIN ACROSS ARIZONA INTO NEXT WEEK.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH SATURDAY. A SURGE OF DEEPER MOISTURE IS EXPECTED
TO MOVE IN FROM THIS SOUTH STARTING SATURDAY NIGHT...WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. SIGNIFICANT
RAINFALL ACCUMULATIONS ARE POSSIBLE SUNDAY.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON...WITH THE STRONGEST ACTIVITY CURRENTLY ACROSS NAVAJO
AND NE GILA COUNTY. EXPECT THE STORMS TO CONTINUE INTO THE EARLY
EVENING HOURS BEFORE GRADUALLY TAPERING OFF OVERNIGHT. THE FLOW
PATTERN REMAINS IN A MODESTLY FAVORABLE ORIENTATION THROUGH THE
END OF THE WEEK...WITH SIMILAR ACTIVITY ANTICIPATED THOSE DAYS.

BY LATE SATURDAY AND ESPECIALLY SUNDAY...FORECAST MODELS INDICATE
A MUCH STRONGER MOISTURE SURGE...AND AN ACTIVE MONSOONAL PERIOD IS
LIKELY FOR THE EARLY STAGES OF NEXT WEEK. WIDESPREAD HEAVY RAIN
AND LOCALIZED FLOODING MAY DEVELOP...ESPECIALLY ACROSS THE WESTERN
PORTIONS OF THE FORECAST AREAS (COCONINO & YAVAPAI COUNTIES).

MONDAY THROUGH WEDNESDAY...SOUTHERLY FLOW ALOFT WILL CONTINUE AND
KEEP ABOVE AVERAGE MONSOON MOISTURE OVER THE AREA.

&&

.AVIATION...
FOR THE 00Z PACKAGE...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
WILL CONTINUE THROUGH 03Z...THEN DECREASE TO ISOLATED THROUGH
THE NIGHT. STRONGER STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH
AND MVFR TO IFR CONDITIONS. OTHERWISE...VFR CONDITIONS. ANOTHER
ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER
17Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........KD
AVIATION.......MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 22, 5:05 AM MST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
505 AM MST THU AUG 22 2013

AZZ004>018-037>040-230700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
505 AM MST THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME LOCATIONS COULD RECEIVE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DEEP MONSOONAL MOISTURE IS FORECAST TO MOVE INTO NORTHERN ARIZONA BY
SATURDAY EVENING AND LINGER THROUGH AT LEAST SUNDAY. THUNDERSTORM
COVERAGE SHOULD INCREASE...BRINGING THREAT OF HEAVY RAINFALL AND
POSSIBLE FLOODING. PEOPLE WITH OUTDOOR PLANS THIS WEEKEND SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS...GO TO
WEATHER.GOV/FLAGSTAFF FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 22, 4:05 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST THU AUG 22 2013

AZZ016-222330-
COCONINO AZ-NAVAJO AZ-
405 PM MST THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EXTREME SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 430 PM MST

AT 356 PM MST...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS HEADING WESTWARD ACROSS THE EASTERN MOGOLLON.
LOCATIONS LIKELY IMPACTED OVER THE NEXT 30 MINUTES INCLUDE FOREST
LAKES AND CHEVELON LAKE. HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND
WIND GUST TO 40 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.

&&

LAT...LON 3435 11087 3439 11093 3459 11081 3458 11071
      3453 11062 3440 11068 3430 11074
TIME...MOT...LOC 2301Z 123DEG 8KT 3442 11075

MCCOLLUM
Special weather statement, Aug 22, 6:47 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
647 PM MST THU AUG 22 2013

AZZ015-038-230230-
YAVAPAI AZ-COCONINO AZ-
647 PM MST THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  OAK CREEK CANYON NORTH OF SEDONA

UNTIL 730 PM MST

AT 640 PM MST...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
OVER OAK CREEK CANYON PRODUCING AREAS OF HEAVY RAINFALL. TRAVEL
ALONG HIGHWAY 89-A SHOULD BE AVOIDED FOR THE NEXT HOUR. VERY HEAVY
RAINFALL MAY CAUSE TEMPORARY PONDING ON THE ROAD AND FLOODING OF
POORLY DRAINED AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK
OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND
OTHER VEHICLES.

&&

LAT...LON 3497 11179 3500 11173 3489 11170 3486 11173
      3486 11179
TIME...MOT...LOC 0143Z 171DEG 7KT 3494 11175

MCCOLLUM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:47 PM MSTSpecial Weather StatementFGZ43 min
Aug 23, 11:49 AM MSTSpecial Weather StatementFGZ26 min
Aug 23, 12:20 PM MSTSpecial Weather StatementFGZ40 min
Aug 23, 12:27 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 23, 12:58 PM MSTSpecial Weather StatementFGZCoconino32 min
Aug 23, 3:39 PM MSTFlash Flood WatchFGZCoconino, Yavapai3 days
Aug 23, 4:03 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Aug 23, 4:31 PM MSTSpecial Weather StatementFGZ44 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.